Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 230, NWS State College, PA

October 16, 2001Columbia County, Montour County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 16, 2001, 4:52 PM EDT for Columbia County, Montour County, Sullivan County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 2001, 4:52 PM EDT (20:52 UTC)
Expired
Oct 16, 2001, 5:15 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Columbia County, PA, Montour County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 123 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 5:10 PM EDTThunderstorm Wind 50 EBerwick, PATrees and wires were reported down in Berwick.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS51 KCTP 162053
SVRCTP
PAC037-093-113-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE OCT 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN PENNSYLVANIA
  COLUMBIA COUNTY IN PENNSYLVANIA
  MONTOUR COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF MUNCY VALLEY
  TO 18 MILES SOUTHWEST OF NUMIDIA...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CATAWISSA AT 500 PM.
  NUMIDIA AND BLOOMSBURG AT 505 PM.
  MAINVILLE AND CENTRAL AT 510 PM.
  MIFFLINVILLE AND SHUMANS AT 515 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

NUMEROUS DOWNED TREES HAVE BEEN REPORTED WITH THE STORMS IN THE 
WILLIAMSPORT...MONTOURSVILLE AREA.

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:15 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 16, 3:15 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE OCT 16 2001

SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A
LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW
WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR
COUNTY.  STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND
GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS.  THE LINE REACHED THE
OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED
ON THE ROOF.  SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST
DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE
SURGING IN BEHIND THE FRONT.

UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY
THE LATE EVENING.  TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER
ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL
HIGHLANDS.  WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO
SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE.  WINDS WILL REMAIN
STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG
W/NW JET THIS EVENING.  GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN
THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME
SPOTS.  SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY
MORNING.  WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED
MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA.

AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED
RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS.  THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE SW.

THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE
WEEKEND.  NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN
TUE/WED OF NEXT WEEK.  EXTENDED TEMPS MODERATE TO NEAR SEASONAL
LEVELS.

.CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL
HIGHLANDS AND NW MOUNTAINS.

RXR/ROGOWSKI

In the hours before

Special weather statement, Oct 16, 2:04 PM EDT, 2 hours 48 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE OCT 16 2001

...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON...

A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A
STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE
AFTERNOON HOURS.

EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS
FROM THE WEST AT SPEEDS OF 45 TO 55 MPH.

THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM
ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345
PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS
MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415
PM AND 5 PM.

STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS
CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND
OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY
DIFFICULT AS THE COLD FRONT PASSES.

AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO
BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:07 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield53 min
Oct 16, 3:56 PM EDTSevere Thunderstorm WarningCTPCumberland49 min
Oct 16, 4:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry28 min
Oct 16, 4:36 PM EDTSevere Thunderstorm WarningCTPLycoming24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.